Connecticut, 2005Flood in Connecticut, January 14 to 15, 2005
January 14 to 15, 2005 · NWS ALY · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 14, 2:35 PM EST, 7 hours 55 minutes earlier.
Area forecast discussion, Jan 14, 2:35 PM EST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EST FRI JAN 14 2005
WORKZONES OUT. PLEASE LOOK AT THE ONES TIME STAMPED 230 PM.
.SYNOPSIS...THE COLD FRONT THAT HAS RETURNED WINTER TO OUR
REGION...WAS MOVING OFF THE EASTERN SEABOARD. ARCTIC HIGH PRESSURE
WILL BUILD EAST FROM THE NATIONS HEARTLAND AND BE IN CONTROL OF OUR
WEATHER FOR MUCH OF THE WEEKEND. A SECONDARY HIGH PRESSURE WILL
SLOWLY BUILD SOUTH FROM EASTERN CANADA LATE SUNDAY INTO MONDAY. A
BOUNDARY BETWEEN THESE TWO AIR MASSES WILL INTERACT WITH AN UPPER
LEVEL DISTURBANCE AND LAKE MOISTURE TO BRING THE THREAT OF A LITTLE
SNOW...MAINLY NORTH AND WEST OF ALBANY LATE SUNDAY INTO MONDAY.
&&
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...FINALLY...WE WILL ENJOY
A REPRIEVE FROM THE NEARLY CONTINUOUS ONSLAUGHT OF PACIFIC STORMS.
THESE STORMS HAVE BEEN RIDING ALONG THE BAROCLINIC ZONE...PARKED TO
OUR SOUTH...AND HAVE PLAGUED OUR REGION SINCE BEFORE THE FIRST OF
THE YEAR WITH A PLETHORA OF MIXED PRECIPITATION. THE LATEST STORM
DID NOT ONLY INCLUDE MIXED PRECIPITATION...BUT A ROLLER COASTER OF A
TEMPERATURE RIDE...AND SOME FLOODING FROM THE COMBINATION OF
EXCESSIVE RAIN...AS WELL AS RAPID SNOW MELT.
AN UPPER LEVEL RIDGE HAS REPLACED THE TROUGH IN THE WEST...GIVING
THOSE FOLKS A MUCH NEEDED BREAK. A LARGE POLAR VORTEX HAS SETTLED
INTO CENTRAL CANADA...EXTENDING A BROAD LARGE TROUGH FROM ABOUT THE
ROCKY MOUNTAINS...TO THE EAST COAST. WHAT THIS ALL MEANS...IS THE
TRAIN OF MOISTURE FROM THE PACIFIC HAS FINALLY BEEN CUT OFF...AND
WILL BE REPLACED WITH SYSTEMS FROM CANADA. WHILE THIS CERTAINLY DOES
NOT PRECLUDE PRECIPITATION (IN FACT...WE WILL BE MENTIONING CHANCES
THROUGH MUCH OF THE UPCOMING PERIOD)...ALL PRECIPITATION FOR AT
LEAST THE NEXT WEEK LOOKS TO BE IN THE FORM OF SNOW. WE WILL
PROBABLY HAVE SOME LAKE EFFECT SNOW SHOWERS TO OUR WEST TONIGHT INTO
EARLY SATURDAY. HOWEVER...WITH SOMEWHAT LESS THAN DIRECTIONAL
SHEAR...LIMITED MOISTURE AND A LOWERING SUBSIDENCE INVERSION...WE DO
NOT EXPECT ANYTHING BEYOND THE CHANCE MODE WITH LITTLE OR NO
ACCUMULATIONS.
ASIDE FROM ANY LAKE EFFECT SNOW DOWNWIND OF LAKE ONTARIO...SATURDAY
WILL BE DRY AND SEASONABLY COLD. MEANWHILE...FRIGHTFULLY FRIGID AIR
HAS NOW OCCUPIED MUCH OF THE CONUS FROM ALASKA...EAST THROUGH MUCH
OF THE UNITED STATES. FORTUNATELY...THIS AIR HAS FIRST BEEN DRIVEN
SOUTH...BEFORE PIVOTING EAST...ALLOWING FOR SOME MODERATION...AT
LEAST THIS GO ROUND.
BY SUNDAY...ANOTHER HIGH PRESSURE WILL FORM TO OUR NORTH AND BEGIN
PUSHING A BACKDOOR FRONT SOUTHWARD WITH THIS PROCESS CONTINUING INTO
MARTIN LUTHER KING DAY. AT THE SAME TIME...A NORTHEASTERLY FETCH OFF
THE ATLANTIC WILL ATTEMPT TO SATURATE THE LOWER LEVELS. THIS TWO
FACTORS WILL INCREASE SNOW SHOWER POSSIBILITIES DURING THIS TIME
FRAME. COULD BE INTERESTING...WITH THE NE FLOW...SOME OF OUR
OROGRAPHICALLY FAVORED AREAS COULD EVEN SEE SOME ACCUMULATIONS BUT
FOR NOW JUST CALL IT CHANCES.
FOR THE MOST PART...WENT WITH A COMPROMISE OF THE COLDER MAVS/WARMER
METS THROUGHOUT THIS TIME FRAME.
&&
.LONG TERM (TUESDAY THROUGH FRIDAY)...TUESDAY LOOKS TO BE DRY AS THE
AFOREMENTIONED EASTERN CANADA HIGH PRESSURE WILL FINALLY BUILD
SOUTHWARD ACROSS THE REGION. THE AIR WILL BE A LITTLE COLDER
COMPARED TO THE WEEKEND...BUT REALLY IS OF POLAR (NOT ARCTIC ORIGIN)
AND THEREFORE NOT ALL THAT FRIGID FOR THIS TIME OF YEAR. BY
WEDNESDAY...A SERIES OF CLIPPERS WILL APPROACH THE REGION. THE FIRST
ONE LOOKS TO TRACK JUST TO THE NORTH OF ALBANY...BUT WITH A HEALTHY
LOOKING WARM AIR ADVECTION PATTERN...COULD PRODUCE AN OVERUNNING
SHOT OF SNOW. THEN...A SECONDARY CLIPPER MIGHT SLIP SOUTH AND
PRODUCE A BIT MORE SNOW LATE IN THE WEEK. WHILE NO BIG STORMS IN
SIGHT...ALL THIS ACTIVITY WILL BRING SEVERAL OPPORTUNITIES FOR SOME
NATURAL SNOW FOR THE SKY SLOPES.
&&
.AVIATION....LOOK FOR MAINLY VFR CONDITIONS THROUGH SATURDAY. A
LITTLE LAKE EFFECT SNOW MIGHT PRODUCE LOCAL MVFR CONDITIONS WELL
WEST OF ALBANY...BUT THIS WOULD BE THE EXCEPTION RATHER THAN THE
RULE. THE GUSTY NW WIND WILL GRADUALLY SUBSIDE TO LESS THAN 10 KNOTS
AFTER 00Z WITH A GENERALLY CLEARING SKY.
&&
.HYDROLOGY...THE COMBINATION OF AROUND AN INCH OF RAINFALL (LOCALLY
HIGHER IN SPOTS TO OUR SOUTH)...ALONG WITH SOME SIGNIFICANT MELTING
OF SNOW...AND PERHAPS MOST IMPORTANTLY...BREAK UP OF ICE
JAMS...RESULTED IN SOME FLOODING ACROSS OUR CWA. (PLEASE SEE OUR
LATEST FLS/FFW) FOR THE LATEST INFORMATION. THE GOOD NEWS...COLD
TEMPERATURES WILL SHUT DOWN ALL RUNOFF AND NO MORE RAIN IS IN THE
FORESEEABLE FORECAST. ANY PRECIPITATION THAT FALLS DURING THE NEXT 7
DAYS SHOULD BE IN THE FORM OF SNOW. WITH COLDER TEMPERATURES THE ICE
WILL BECOME LOCKED IN PLACE AND THICKEN WITH TIME.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
SHORT TERM/LONG TERM...HWJIV
AVIATION...VTK
Hazardous weather outlook, Jan 14, 4:25 PM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EST FRI JAN 14 2005
NYZ032-033-038>042-047>052-058-059-082-083-151200-
EASTERN ALBANY NY-EASTERN GREENE NY-EASTERN SCHENECTADY NY-
HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN SARATOGA NY-NORTHERN WARREN NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
SOUTHERN SARATOGA NY-WESTERN ALBANY NY-WESTERN GREENE NY-
WESTERN SCHENECTADY NY-
425 PM EST FRI JAN 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON VALLEY...THE
ADIRONDACKS AND THE GREATER CAPITAL DISTRICT.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
CTZ001-013-MAZ001-025-NYZ043-053-054-060-061-063>066-084-VTZ013>015-
151200-
BENNINGTON VT-EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-
EASTERN RENSSELAER NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-NORTHERN WASHINGTON NY-
SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-SOUTHERN WASHINGTON NY-
WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-WESTERN RENSSELAER NY-
WESTERN ULSTER NY-WESTERN WINDHAM VT-
425 PM EST FRI JAN 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CATSKILLS...THE
BERKSHIRES...THE LITCHFIELD HILLS...SOUTHERN VERMONT AND WASHINGTON
COUNTY.
.DAY ONE...
WITH THE COMBINATION OF ALL THE SNOW MELT AND 1 TO 2 INCHES OF
RAIN...FLOODING IS OCCURRING ACROSS THE REGION. SEVERAL FLOOD
WARNINGS ARE IN EFFECT FOR THIS AREA. PLEASE SEE FLOOD WARNINGS FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO PHONE IN ANY REPORTS OF FLOODING.
In the hours before
Local storm report, Jan 14, 4:38 PM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
438 PM EST FRI JAN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM FLASH FLOOD 2 SW CANAJOHARIE 42.88N 74.60W
01/14/2005 MONTGOMERY NY OTHER FEDERAL
CANAJOHARIE CREEK PEAKED AT 7.81 FEET. FLOOD STAGE IS
6.00 FEET.
&&
OKEEFELocal storm report, Jan 14, 10:03 PM EST, 27 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
1004PM FRI JAN 14 2005
#1 0000001 000
GWPD WLSR QHQT QTRF APTS WAPT
00047 FILE 28 WATERFORD TOWN PD NY0456800 JAN 14-05
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
RAPID FLOODING
COUNTY(S) AFFECTED: SARATOGA
CHECK ONE:
( ) - DAM BREAK/LEVEE FAILURE HAS OCCURRED
( ) - DAM BREAK/FAILURE IMMENENT
( ) - DAM BREAK/LEVEE FAILURE POSSIBLE
( ) - ICE JAM CAUSING OR ABOUT TO CAUSE FLOODING
(X) - RAPID FLOODING POSSIBLE BECAUSE
( ) - LOCALLY HEAVY RAIN CAUSING SMALL STREAMS TO FLOOD
( ) - OTHER
NAME OF DAM/LEVEE:
STREAM WHICH WILL BE AFFECTED:
DATE AND TIME CONDITION STARTED: 011405 2200
NEAREST TOWN/CITY: WATERFORD NY
REMARKS: HUDSON AND MOHAWK RIVER ARE RISING RAPIDLY. POLICE OFFICER WILL BE
CHECKING THE RIVER THROUGHT NIGHT. WATER IS CURRENTLY OVER THE BANK WALL
AUTH PHONE #: 518 237-3341
AUTH BALL,DISPATCHER
OPER - GOOT,JESSE E 2204Flood, Northern Litchfield
- When
- January 14, 10:30 PM EST to January 15, 8:25 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.317, -73.383
The Housatonic River exceeded the 7.0-foot flood stage at the Fall Village gage, cresting at 7.21 feet, 03:15 AM on the 15th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in North Carolina, January 14, 2005$500,000 · F2 · 1 event
- Flood in California, January 14 to 16, 2005$10 million · 1 event
- Tornadoes and Damaging Winds in Virginia, January 14, 2005$48,000 · F1 · 6 events
- Debris Flow in Pennsylvania, January 14, 2005$50,000 · 1 event
- Cold in Minnesota, January 14 to 16, 200515 events
- Flash Flood and Flooding in Virginia, January 14, 200550 kt wind · 13 events
- Cold in Montana, January 14, 200510 events
- Lightning Strike in Florida, January 14, 20051 injured · 1 event
- Tornado and Damaging Winds in North Carolina, January 14, 2005F0 · 8 events
- Cold in Wisconsin, January 14 to 16, 20058 events
- Flooding and Damaging Wind in Maryland, January 14, 200550 kt wind · 8 events
- Flash Flooding and Flooding in Virginia, January 14 to 16, 20055 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435813.